# SDR 2010FA0001125

- Difficulty date: October 6, 2010
- Submitted: October 19, 2010
- Operation: General aviation
- Aircraft: N528CC
- Make and model: Amrgen AA5
- Aircraft serial: AA50149
- Aircraft time: 4,139 hours
- Engine: Lyc IO320*
- System (JASC): 2797 · Flight Control System Wiring
- Part: Diode
- Condition: Broken
- Location: Zone 400
- Part time: 4,138 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: B, H
- Precautionary procedure: D

## Discrepancy

MASTER SWITCH TURNED ON TO START ENGINE FOR FLT RESULTING IN VISIBLE SMOKE & ODOR IN CABIN.  RETURNED TO HANGAR & FOUND IMPROPER RESPONSE & FUNCTION OF MASTER SWITCH.  INVESTIGATION REVEALED THE MASTER CONTACTOR CONTROL WIRE FROM AIRFRAME GROUND POINT BEHIND INSTRUMENT PANEL TO THE MASTER SIDE OF THE MASTER/ALTERNATOR SWITCH AND ON TO THE CONTROL POST OF MASTER CONTACTOR HAD BEEN SHORTED RESULTING IN ENOUGH HEAT TO DESTROY THE INSULATION ON THE WIRE.  MASTER CONTACTOR WAS FOUND TO FUNCTION NORMALLY.  THE CLAMPING DIODE BETWEEN THE MASTER CONTACTOR CONTROL POST AND THE BATTERY TERMINAL OF THE MASTER CONTACTOR APPARENTLY HAD PHYSICALLY FAILED ALLOWING THE ANODE/CATHODE WIRES OF THE DIODE TO MAKE PHYSICAL CONTACT.  THIS RESULTS IN AN UNPROTECTED SHORT TO GROUND WHEN THE MASTER SWITCH IS TURNED ON.  DIODES OF THE TYPE AND PURPOSE ARE COMMON IN GENERAL AVIATION AIRCRAFT.  THEY ARE USUALLY ENCASED IN SHRINK TUBE MAKING AN INSPECTION OF THE ACTUAL DIODE IMPRACTICAL.  THIS PARTICULAR DIODE IS LOCATED ON THE ENGINE SIDE OF FIREWALL WITH EXPOSURE TO HEAD AND VIBRATION.
